MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician introduced a non-penumbra guide catheter from the femoral artery and placed a px slim delivery microcatheter (px slim) in the target vessel.The physician then advanced a pc400 in the target vessel and formed four loops.While attempting to pull the pc400 in order to reposition it, the pc400 unintentionally detached.Therefore, the physician removed the px slim and pc400 pusher assembly, then removed the guide catheter and the detached coil.The procedure was completed using a new guide catheter, the same px slim and five additional pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly and the distal detachment tip (ddt) was fractured off the distal tip of the pusher assembly.Conclusions: evaluation of the returned pc400 revealed that the ddt was fractured off the distal tip of its pusher assembly.If the device is forcefully retracted against resistance, damage such as the ddt fracturing of the pusher assembly may occur.The root cause of resistance could not be determined.While functionally testing the returned guide catheter, a mandrel was advanced though the guide catheter to remove the returned embolization coil.Then a demonstration px slim was advanced through the guide catheter.A demonstration pc400 was then advanced through the hub of the px slim and out of the distal tip without an issue.After removing the demonstration pc400 and px slim, the demonstration pc400 was attempted to be advanced through the non-penumbra guide catheter.As expected, due to the increased lumen of the guide catheter, the pc400 became stuck within the catheter and the coil could not be advance or retracted from the catheter.The px slim identified in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8344531
Report Number3005168196-2019-00270
Device Sequence Number19107102
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2025
Device Catalogue Number4002C1040
Device Lot NumberF74858
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer04/08/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005